Kansas, 2014

Hail and Damaging Winds in Kansas, July 14, 2014

July 14, 2014 · NWS DDC · 17 events in 6 counties and zones

A cold front associated with a digging upper level trough into the midwest helped to produce thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front associated with a digging upper level trough into the midwest helped to produce thunderstorms during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 14, 10:00 AM MST, 42 minutes earlier.

Area forecast discussion, Jul 14, 10:00 AM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1200 PM CDT Mon Jul 14 2014

...UPDATE TO AVIATION...

.SYNOPSIS...
ISSUED AT 1000 AM CDT MON JUL 14 2014

Water vapor imagery and 12Z upper air analysis indicate a large
scale closed off upper level low dropping southeastward across
northern Minnesota with a H5 temperature of -23C observed at
International Falls. Meanwhile, an upper level ridge of high
pressure remains across the Great Basin Region. Near the surface,
a weak cold front is pushing slowly southward out of Nebraska into
northwest and north central Kansas. Plenty of low level moisture
remains across central and southwest Kansas with surface dewpoints
in the lower to mid 60s(F).

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 348 AM CDT MON JUL 14 2014

An upper level trough will dig into the upper Midwest today, with
the associated cold front passing through western Kansas between
18-22z. Thunderstorms will develop along the front from Ulysses
to Dodge City to Stafford in the early afternoon and then progress
southward through the remainder of the afternoon. Low level shear
will be weak, but winds above 700mb will be fairly strong from
the northwest by July standards. Any storms that develop will
quickly progress into Oklahoma later in the afternoon. Surface
based CAPE will be marginal (1000-1500 j/kg). Hail to the size of
quarters and wind gusts as high as 60 mph will be possible with
the strongest storms. High temperatures will be around midday at
Hays and early afternoon at Dodge City and Garden City. Tonight
should be fairly dry after the thunderstorms exit late this
afternoon. Some clearing should allow temperatures to fall into
the 50s, especially in central Kansas around Hays. In far western
Kansas, an increase in cloud cover may prevent temperatures from
really bottoming out, despite the fairly light winds.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 425 AM CDT MON JUL 14 2014

For Tuesday, the cold upper trough will have moved into the
Mississippi Valley with northwest flow on the backside of the trough
across the Central Plains. Some disturbances in the flow will give
increasing chances for showers and isolated thunderstorms from
Tuesday afternoon into Wednesday morning. Another shortwave trough
will then dig across the Central Plains on Wednesday and Thursday
morning bringing widespread showers, isolated thunderstorms, and
some moderate rainfall potential. The storms will then end as the
upper trough moves out of Kansas by Thursday afternoon. More
thunderstorms are back in the forecast for the Weekend as a northern
branch shortwave trough moves across the Plains.

As for temperatures, on Tuesday, highs will be fairly cool and in
the mid to upper 70s. Highs on Wednesday look the coolest with only
60s expected, with thick clouds and widespread rain, except low to
mid 70s across the far southwest corner around Elkhart. Highs
rebound on Thursday with 70s, then climb into the 80s for Friday,
around 90 on Saturday, and low to mid 90s on Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1200 PM CDT MON JUL 14 2014

VFR conditions will prevail at all TAF sites through early Tuesday
morning. Winds will turn northeasterly 15 to 25kt this afternoon
as a cold front moves southward across western Kansas. Winds will
then subside tonight while becoming more easterly as surface high
pressure shifts southward out of the Northern Plains into Kansas
behind the departing front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  56  76  57 /  50  30  30  60
GCK  88  58  75  57 /  30  30  40  70
EHA  90  58  78  61 /  50  30  40  60
LBL  90  58  78  60 /  50  30  40  70
HYS  86  54  74  57 /  20  10  20  60
P28  92  60  78  60 /  60  30  20  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Finch
LONG TERM...Kruse
AVIATION...JJohnson
Hazardous weather outlook, Jul 14, 2:46 AM MST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
446 AM CDT MON JUL 14 2014

KSZ030-031-043>046-061>066-074>081-084>090-151145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
446 AM CDT MON JUL 14 2014 /346 AM MDT MON JUL 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON, ESPECIALLY
SOUTH OF A LINE FROM SYRACUSE TO GARDEN CITY TO LARNED. THESE STORMS
COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH
AS 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A GOOD CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
TUESDAY INTO WEDNESDAY AND EARLY THURSDAY. THESE THUNDERSTORMS ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 1 PM AND 7 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Jul 14, 10:09 AM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1209 PM CDT MON JUL 14 2014

KSZ061-141815-
HAMILTON-
1109 AM MDT MON JUL 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 1108 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF COOLIDGE...MOVING SOUTHEAST
AT 25 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3827 10195 3827 10186 3810 10156 3775 10189
      3814 10206 3817 10205
TIME...MOT...LOC 1709Z 310DEG 43KT 3817 10190

12

The radar

The Goodland radar (KGLD), 138 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Hamilton

When
July 14, 10:42 AM MST
Where
Hamilton County, 7.91 mi NNE of Coolidge
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.140, -101.960

Hail, Hamilton

When
July 14, 11:41 AM MST
Where
Hamilton County, 20.04 mi S of Coolidge
Measured
1.75 in hail
Reported by
Public
Coordinates
37.740, -101.990

Most of the hail was no bigger than a quarter.

Thunderstorm Wind, Morton

When
July 14, 1:35 PM CST
Where
Morton County, 3.91 mi W of Richfield
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.260, -101.850

Tree limbs of 4 to 5 inches in diameter were blown down by the high wind.

Thunderstorm Wind, Morton

When
July 14, 1:45 PM CST
Where
Morton County, 0.88 mi SW of Richfield
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.260, -101.790

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Morton

When
July 14, 1:55 PM CST
Where
Morton County, (1k5)elkhart
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.000, -101.880

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Morton

When
July 14, 2:00 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.000, -101.890

A couple of power poles were blown down.

Thunderstorm Wind, Morton

When
July 14, 2:02 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.000, -101.890

Thunderstorm Wind, Morton

When
July 14, 2:08 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
37.000, -101.890

Hail, Morton

When
July 14, 2:10 PM CST
Where
Morton County, 0.55 mi W of (1k5)elkhart
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.000, -101.890

Hail, Morton

When
July 14, 2:16 PM CST
Where
Morton County, 3.58 mi ENE of Rolla
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -101.570

Thunderstorm Wind, Pratt

When
July 14, 2:52 PM CST
Where
Pratt County, 2.19 mi W of Cullison
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.630, -98.940

There were six to eight power poles snapped off along with 8 to 10 inch diametere tree branches broken.

Thunderstorm Wind, Barber

When
July 14, 3:19 PM CST
Where
Barber County, Sun City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.380, -98.920

Winds were estimated to be 70 MPH.

Hail, Pratt

When
July 14, 3:22 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Hail, Gray

When
July 14, 3:23 PM CST
Where
Gray County, 4.07 mi WSW of Montezuma
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -100.520

Hail, Gray

When
July 14, 3:23 PM CST
Where
Gray County, 4.07 mi WSW of Montezuma
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -100.520

Thunderstorm Wind, Pratt

When
July 14, 3:31 PM CST
Where
Pratt County, 1.64 mi E of Pratt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.650, -98.700

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Comanche

When
July 14, 4:11 PM CST
Where
Comanche County, 7.1 mi NNW of Protection
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.300, -99.510

Winds were estimated to be 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538439, 538440, 538446, 538449, 538450, 538447, 538451, 538452, 538441, 538442, 538448, 538453, 538443, 538444, 538445, 538454, 538455.